Kansas, 2010

Hail and Damaging Winds in Kansas, May 30, 2010

May 30, 2010 · NWS TOP · 5 events in 3 counties and zones

Isolated severe thunderstorm activity brought damaging winds and marginally severe hail. The extent of the damage was confined to a few broken tree limbs and some minor roof damage near Meriden, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated severe thunderstorm activity brought damaging winds and marginally severe hail. The extent of the damage was confined to a few broken tree limbs and some minor roof damage near Meriden, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 3:15 PM CST, 54 minutes earlier.

Area forecast discussion, May 30, 3:15 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 30 2010

.DISCUSSION...

WATER VAPOR SHOWING UPPER LEVEL TROUGH MOVING EAST THROUGH WESTERN
INTO CENTRAL KS. SFC ANALYSIS AND RADAR SHOWING COLD FRONT EXTENDING
FROM JUST EAST OF MARYSVILLE TO MANHATTAN AND WESTERN MORRIS COUNTY.
WITH THE SHORTWAVE APPROACHING AND CONVERGENCE
INCREASING...THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONT.
NARROW AXIS OF HIGHER CAPE ENVIRONMENT WITH MUCAPES OF 1500-2500
J/KG ARE IN PLACE AHEAD OF THE FRONT WHICH SHOULD SUPPORT A FEW
STORMS POSSIBLY REACHING SVR LEVELS...LARGE HAIL AND STRONG WIND
GUSTS...INTO THE EARLY EVENING HOURS BEFORE COOLING REDUCES THE
THREAT FOR SEVERE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED TIL 9
PM TO ACCOUNT FOR THIS NARROW AXIS OF SEVERE POTENTIAL DURING PEAK
HEATING. PLACED SEVERE FOR THIS TIMEFRAME IN THE EASTERN COUNTIES
WITH AREAL WORDING. OTHERWISE...CONVECTION SHOULD BE ON THE DECREASE
FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA FROM LATE EVENING ON
THROUGH THE OVERNIGHT HOURS AS SHORTWAVE PASSES THROUGH THE FRONT
PUSHES SOUTH OF THE CWA. WILL GRADUALLY LOWER POPS AT THAT TIME.
KEPT LOWS FROM THE UPPER 50S NORTHWEST TO LOWER 60S SOUTHEAST.

MOISTURE AXIS PUSHES INTO THE SOUTHERN CWA EARLY MONDAY AND KEPT A
SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHERN CWA AS FRONT
STALLS AND WEAK LIFT OCCURS BACK TO THE NORTH OF THE FRONT.
OTHERWISE MOSTLY SUNNY SKIES ACROSS MOST OF THE CWA WITH HIGHS IN
THE MIDDLE 80S AS WINDS VEER AROUND TO THE EAST.

UPPER FLOW BECOMES MOSTLY ZONAL THROUGH MUCH OF THE WEEK...WITH
RESIDUAL MOISTURE AND A BOUNDARY HANGING AROUND IN THE VICINITY
DURING MOST OF THAT TIME.  THIS WILL RESULT IN PERIODIC CHANCES FOR
PRECIPITATION INTO NEXT WEEKEND.  ALL MODELS ATTEMPT TO DEVELOP
PRECIP ACROSS ERN KS/ERN NEBRASKA TUESDAY AND TUESDAY NIGHT IN WARM
ADVECTION PATTERN AHEAD OF NEXT SHORTWAVE TROUGH. STRONGEST LIFT AND
GREATEST CHANCES APPEAR TO BE NORTH OF CWA WITH THIS WARM
ADVECTION...BUT STILL ENOUGH FOR CHANCE POPS.  MAIN SHORTWAVE THAT
APPEARS TO BE RESOLVED BY ALL MODELS MOVES ACROSS WEDNESDAY AND
WEDNESDAY NIGHT WITH CONTINUED HIGHER PRECIP CHANCES THEN.  SOME
SUBSIDENCE BEHIND THIS TROUGH ON THURSDAY AND THURSDAY NIGHT FOR
PERHAPS THE LONGEST PERIOD OF DRIER WEATHER FOR PORTIONS OF EASTERN
KS.  CONTINUED WEAK SHORTWAVES IN WNWLY FLOW ALOFT WILL PASS THROUGH
LATE IN THE WEEK INTO NEXT WEEKEND...WARRANTING LOW POPS.  TEMPS
SHOULD CONTINUE ABOVE SEASONAL NORMS WITH HIGHS IN THE 80S AND LOWS
MOSTLY 60S.

&&

.AVIATION...

COLD FRONT MAKING SLOW PROGRESS ACROSS NORTH CENTRAL KS WILL BEGIN
TO ACCELERATE EASTWARD ACROSS THE TAF SITES THROUGH THE REMAINDER
OF THE AFTERNOON. WITH THE PASSAGE OF THE FRONT AND APPROACH OF
THE SHORTWAVE OVER WESTERN KS...LVLL CONVEREGNCE AND LARGE SCALE
LIFT WILL CONTRIBUTE TO LOWERING CIGS (3-4KFT) AND MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS UNTIL THE 02Z-04Z TIMEFRAME WHEN MORE
CONCENTRATED PRECIPITATION SHOULD BEGIN TO SHIFT MORE EAST OF THE
TAF SITES. VFR STRATOCU AROUND 4KFT WILL LINGER THE REMAINDER OF
THE FCST WITH NORTH/NORTHEAST WINDS GENERALLY UNDER 10 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63/60
Hazardous weather outlook, May 30, 3:27 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT SUN MAY 30 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-311730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
427 PM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS NORTHEAST AND EAST
CENTRAL KANSAS TONIGHT. SOME OF THE STRONGER THUNDERSTORMS THIS
EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAIN...DEADLY
LIGHTNING...STRONG GUSTY WINDS AND HAIL. A SEVERE STORM OR TWO IS
POSSIBLE WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60
MPH. THOSE PLANNING OUTDOOR ACTIVITIES SHOULD KEEP UP WITH THE
LATEST WEATHER CONDITIONS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE FLOW PATTERN WILL BRING A CHANCE FOR THUNDERSTORMS TO
PORTIONS OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS
NEARLY EVERY DAY. STAY TUNED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 30, 2:23 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SUN MAY 30 2010

KSZ023-302100-
POTTAWATOMIE-
323 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE COUNTY...

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE STRONG
THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
POTTAWATOMIE COUNTY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR
Local storm report, May 30, 2:33 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 WSW WOODLAWN          39.77N 95.94W
05/30/2010  E0.50 INCH       NEMAHA             KS   TRAINED SPOTTER

            SOME HAIL TO THE SIZE OF DIMES

&&

MRC
Special weather statement, May 30, 2:33 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN MAY 30 2010

KSZ022-036-038-302100-
GEARY-RILEY-WABAUNSEE-
333 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN RILEY...NORTHEASTERN
GEARY AND NORTHWESTERN WABAUNSEE COUNTIES...

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF RILEY...GEARY AND WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE
STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 314 AND 321 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR
Local storm report, May 30, 2:55 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             8 SW WAMEGO             39.11N 96.39W
05/30/2010  E0.50 INCH       RILEY              KS   TRAINED SPOTTER

            FEW STONES TO THE SIZE OF DIMES

&&

MRC
Special weather statement, May 30, 3:40 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SUN MAY 30 2010

KSZ054-302215-
LYON-
440 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LYON COUNTY...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10
MPH ACROSS PORTIONS OF NORTHERN LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE ALLEN...BUSHONG AND ADMIRE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR
Special weather statement, May 30, 4:06 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT SUN MAY 30 2010

KSZ039-302245-
SHAWNEE-
506 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ALERT FOR SHAWNEE COUNTY...

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF WESTERN AND CENTRAL SHAWNEE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER LAKE
AND FAR WESTERN SECTIONS OF TOPEKA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR

The radar

The Topeka radar (KTWX), 32 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wabaunsee

When
May 30, 4:09 PM CST
Where
Wabaunsee County, 1.38 mi N of Harveyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -95.970

Thunderstorm Wind, Lyon

When
May 30, 4:33 PM CST to 4:36 PM CST
Where
Lyon County, 0.73 mi W of (Emp)emporia Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.328, -96.193

The automated weather station in Emporia reported a 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
May 30, 4:40 PM CST to 4:43 PM CST
Where
Jefferson County, 1.07 mi W of Meriden
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.180, -95.590

A bradford pear tree was blown down on top of a house causing roof damage.

Thunderstorm Wind, Lyon

When
May 30, 4:53 PM CST to 4:56 PM CST
Where
Lyon County, 3.25 mi E of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -96.110

Numerous small limbs were broken.

Thunderstorm Wind, Lyon

When
May 30, 4:53 PM CST to 4:56 PM CST
Where
Lyon County, 5.14 mi WSW of Neosho Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -96.060

A trained spotter reported an estimated 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234522, 234523, 234530, 234526, 234528.